Montana, 2019

Tornado and Hail in Montana, June 27, 2019

June 27, 2019 · NWS TFX · 28 events in 8 counties and zones

A line of showers and thunderstorms develop east of the Southern Rocky Mountain Front and move northeastward across the area. These storms move into a moist environment with good jet dynamics, wind shear, and instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A line of showers and thunderstorms develop east of the Southern Rocky Mountain Front and move northeastward across the area. These storms move into a moist environment with good jet dynamics, wind shear, and instability. As a result, a severe thunderstorm watch is issued for most of the CWA. The primary thunderstorm threats are severe hail of equal to or greater than quarter size and wind gusts of up to 60 to 80 mph. Heavy downpours of rain are also expected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 27, 10:31 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 27, 10:31 AM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1131 AM MDT Thu Jun 27 2019

AVIATION SECTION UPDATED...

.UPDATE...

The morning update has been published. Grid edits were kept at
minimum as the current forecast has a good handle on the
situation. Patchy fog was extended for a couple more hours in north-
central sections and some minor edits were made to pops. Still on
track for scattered to numerous showers and thunderstorms to
develop over central and north-central Montana this afternoon and
evening. The current setup has favorable conditions for severe
thunderstorm development in terms of moisture, wind shear, and
jet dynamics. One factor that can slow things down a bit is the
presence of cloud cover this morning, which can impede daytime
heating and instability. However, there should be some periods of
sunshine to get the destabilization process going as the day
progresses and the current dynamics are strong enough to overcome
some lack in diurnal heating. Thunderstorm threats for today will
be large hail (up to the size of quarters or larger), damaging
wind gusts up to 80 mph, heavy downpours, and frequent lightning.
This shower and thunderstorm activity will likely develop over
the Rocky Mountain Front around noon or shortly after and then
spread east and northeast from there. Note that storms could
develop ahead of the main line once the activity begins to take
off. Most showers and storms should move out of the area or
diminish by late this evening.

&&

.SYNOPSIS...

Unstable southwesterly flow aloft and embedded disturbances should
affect our region through the middle of next week. Scattered to
numerous showers and thunderstorms are expected today. Some of these
storms should become severe. After today, isolated to scattered
showers and thunderstorms are possible through the middle of next
week. In addition, a few more severe storms may occur on Friday.
Temperatures should be near or slightly below-normal over the next
seven days.

&&

.AVIATION...
Updated 1130 AM MDT Thu Jun 27 2019 (18Z/27 TAF issuance)

Outside of any shower/thunderstorm activity and lingering low clouds
over KGTF and KCTB, mostly VFR conditions are expected for the next
24-hours. Disturbances embedded within the southwesterly flow aloft
along with other dynamics will produce scattered to numerous showers
and thunderstorms generally between 20Z/Thu and 04Z/Fri, while
isolated lighter showers and thunderstorms are possible before and
after that period. Note that Periods of MVFR/IFR may accompany any
shower or storm. Some thunderstorms are still expected to become
severe this afternoon and early evening, especially in central and
north-central MT. Quarter-size or larger hail and erratic surface
gusts of 50 to 70 knots are the primary severe threats, along with
the potential for heavy downpours. Regional surface winds remain
light outside outflow (i.e. precip-cooled air emanating from any
shower or storm). Lastly, patchy fog may redevelop tonight over the
the North-Central terminals again late tonight along with localized
MVFR/IFR.

&&

.PREV DISCUSSION...
/ISSUED 506 AM MDT Thu Jun 27 2019/

Today...Southwesterly flow aloft and embedded shortwave disturbances
affect our region as our CWA remains east of a longwave trough axis.
A mid- to upper-level low pressure center embedded within this
longwave trough is progged to move north-northeastward from offshore
northwestern OR to near Seattle by the end of today. The
southwesterly flow aloft remains strong over our CWA as the longwave
trough and embedded low interact with a nearly-stationary longwave
high pressure ridge over/near the central U.S. In addition, this
southwesterly flow aloft will continue to tap into abundant moisture
from the Pacific. In the low-levels, flow is expected to be
predominantly easterly, especially in north-central MT, and this
easterly flow will tap into abundant moisture originating over the
Gulf of Mexico. This pattern will contribute to the development of
scattered to numerous showers and thunderstorms, especially this
afternoon and evening, given daytime heating of higher terrain will
be a primary mechanism for initiation of showers and storms.
Unusually-high humidity will allow showers and thunderstorms to
produce downpours. Localized flash flooding may occur today,
particularly where showers and storms manage to train (i.e. follow
the same path). WPC has outlined a marginal risk of flash flooding
for all of north-central MT. However, refrained from issuing a Flood
Watch since there is much disagreement between different higher-
resolution models as to where hourly rain rates may be heavy enough
to cause flash flooding.

Strong vertical wind shear will contribute to the potential of
severe thunderstorms today, especially in north-central MT, where
easterly low-level winds will veer to southwesterly and strengthen
with height, resulting in enhanced vertical wind shear. Some of
these severe storms will likely be supercells (i.e. rotating
thunderstorms). However, partly to mostly cloudy skies may limit
daytime heating and atmospheric destabilization. Even so, SPC still
has nearly the entire CWA highlighted in a risk of severe
thunderstorms, including an enhanced risk (level 3 on a scale to 5)
for much of north-central MT. Suspect there will be enough breaks in
the cloud cover to allow at least moderate instability to
materialize across much of our CWA during this afternoon through
early evening. Hail the size of quarters to perhaps baseballs and
damaging wind gusts of 60 to 80 mph remain the primary severe
threats. However, a few tornadoes remain possible east of I-15 in
north-central MT, especially from Hill County to Judith Basin County
and points east. Here, cumulonimbus cloud bases may be favorably-low
and low-level vertical shear may be sufficiently-strong for a
tornadic supercell or two. The late afternoon through early evening
timeframe should be the preferred window for potential tornadoes.
Temperatures will be near or slightly below-normal.

Friday through next Wednesday...Latest deterministic and ensemble
model guidance is in rather good agreement during this period. Thus,
southwesterly flow aloft and embedded shortwave disturbances should
continue to affect our CWA as the longwave trough axis remains to
our west and the longwave high pressure ridge remains essentially
anchored to our east. Isolated to scattered showers and
thunderstorms are possible daily, especially during the afternoon
and evening hours. In addition, a few severe thunderstorms may
affect eastern portions of the CWA Friday afternoon and early
evening, when moderate instability and strong vertical wind shear
may exist. Temperatures should remain near or slightly below-normal.
- Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  74  50  74  51 / 100  70  20  30
CTB  69  45  71  45 /  90  60  10  20
HLN  77  50  77  51 /  80  40  30  20
BZN  81  48  78  48 /  20  20  20  20
WEY  71  38  73  39 /   0   0   0  10
DLN  74  46  73  46 /  30  10  10  10
HVR  80  51  76  51 / 100  90  20  50
LWT  76  48  74  49 /  50  40  50  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 27, 7:48 AM MST, 5 hours 23 minutes before
Special Weather Statement
National Weather Service Great Falls MT
848 AM MDT Thu Jun 27 2019

MTZ012-013-049-050-271700-
Cascade-Chouteau-Eastern Teton-Judith Basin-
Including the cities of Great Falls, Cascade, Belt,
Kings Hill Pass, Fort Benton, Carter, Big Sandy, Fairfield,
Dutton, Raynesford, Stanford, and Hobson
848 AM MDT Thu Jun 27 2019

...Patchy dense fog continues across North-central Montana this
morning...

Patchy dense fog continues this morning across portions of North-
central Montana. This fog may persist for another hour or so.
Motorists should be prepared for sudden restrictions in visibility
down to less than a quarter mile at times, this includes
interstate 15 through much of Cascade County. Slow down and allow
extra time to reach your destination this morning.
Local storm report, Jun 27, 10:11 AM MST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1111 AM MDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             4 ESE WOLF CREEK        46.99N 111.99W
06/26/2019  E0.88 INCH       LEWIS AND CLARK    MT   FIRE DEPT/RESCUE

            FACEBOOK VIDEO OF NICKEL SIZED HAIL COVERING
            THE GROUND AT HOLTER LAKE CAMPGROUND.

&&

JAA
Special weather statement, Jun 27, 12:33 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
133 PM MDT Thu Jun 27 2019

MTZ008-272000-
Beaverhead MT-
133 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEAVERHEAD COUNTY
UNTIL 200 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles west of Divide, or 24 miles southwest of Anaconda, moving
northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wise River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4584 11325 4588 11322 4587 11319 4588 11310
      4586 11308 4581 11300 4580 11293 4569 11311
      4581 11330
TIME...MOT...LOC 1933Z 224DEG 46KT 4581 11314

Moldan
Special weather statement, Jun 27, 12:41 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Great Falls MT
141 PM MDT Thu Jun 27 2019

MTZ014-048-272000-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
141 PM MDT Thu Jun 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK AND
SOUTHWESTERN TETON COUNTIES UNTIL 200 PM MDT...

At 141 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Augusta to 12 miles southeast
of Lincoln. Movement was northeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Augusta, Nilan Reservoir, Bean Lake and Pishkun Reservoir.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
north central and west central Montana.

LAT...LON 4788 11239 4692 11213 4670 11253 4683 11253
      4684 11257 4753 11275
TIME...MOT...LOC 1941Z 222DEG 33KT 4749 11270 4681 11252

Moldan

The radar

The Great Falls radar (KTFX), 110 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Lewis and Clark

When
June 27, 1:11 PM MST
Where
Lewis and Clark County, 1.46 mi NNW of Weed
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
46.700, -112.310

Wind gust of 66 MPH measured at the MacDonald Pass DOT sensor.

Hail, Jefferson

When
June 27, 1:25 PM MST
Where
Jefferson County, 0.48 mi W of Clancy
Measured
1 in hail
Reported by
Public
Coordinates
46.470, -111.990

Second hand report of quarter size hail reported in Clancy by KRTV.

Thunderstorm Wind, Cascade

When
June 27, 2:07 PM MST
Where
Cascade County, 3.5 mi SE of Mid Canon
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
47.140, -111.860

Thunderstorm wind gust of 62 MPH near the MDT Dearborn sensor.

Hail, Cascade

When
June 27, 3:03 PM MST
Where
Cascade County, 0.83 mi SE of Great Falls
Measured
1 in hail
Reported by
NWS Employee
Coordinates
47.510, -111.290

One inch hail measured.

Hail, Cascade

When
June 27, 3:05 PM MST
Where
Cascade County, 0.93 mi W of Great Falls
Measured
1 in hail
Reported by
Public
Coordinates
47.520, -111.320

Quarter size hail reported on the northwest side of Great falls.

Thunderstorm Wind, Cascade

When
June 27, 3:14 PM MST
Where
Cascade County, 2.32 mi SW of Rainbow
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.510, -111.220

Wind gust of 50 kts/58 mph measured.

Thunderstorm Wind, Cascade

When
June 27, 3:15 PM MST
Where
Cascade County, 0.69 mi N of Belt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.390, -110.930

Wind gust estimated to be at least 70 mph. Power outage. Knocked over trees onto houses on 4th Avenue South.

Thunderstorm Wind, Cascade

When
June 27, 3:15 PM MST
Where
Cascade County, 0.69 mi N of Belt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.390, -110.930

Wind gust estimated to be at least 70 mph. Power outage. Knocked over trees onto houses on 4th Avenue South.

Hail, Cascade

When
June 27, 3:16 PM MST
Where
Cascade County, 0.69 mi N of Belt
Measured
1.75 in hail
Reported by
Public
Coordinates
47.390, -110.930

Social media post on KRTV weather page.

Thunderstorm Wind, Cascade

When
June 27, 3:30 PM MST
Where
Cascade County, 6.42 mi NNE of Wayne
Measured
58 kt (67 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.500, -110.880

Wind gust of 50 kts/58 mph measured.

Thunderstorm Wind, Judith Basin

When
June 27, 3:45 PM MST
Where
Judith Basin County, 2.07 mi N of Merino
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
47.280, -110.370

K1BM bravo awos station.

Tornado, Judith Basin

When
June 27, 4:10 PM MST
Where
Judith Basin County, 2.33 mi NE of Benchland
Rating
EF0
Path length
0.25 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
47.100, -109.980

Tornado near Benchland at 510 PM. Classified as an EF0 Tornado with a peak wind estimated between 75 and 85 MPH. It was 400 yards wide and was on the ground for about a quarter of a mile. The tornado lifted near 515 PM.

Hail, Judith Basin

When
June 27, 4:13 PM MST
Where
Judith Basin County, 2.33 mi NW of Benchland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.100, -110.060

One inch hail measured.

Thunderstorm Wind, Chouteau

When
June 27, 4:19 PM MST
Where
Chouteau County, 11.31 mi NE of Geraldine
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.740, -110.070

Wind gust of 54 kts measured.

Thunderstorm Wind, Fergus

When
June 27, 4:33 PM MST
Where
Fergus County, 2.07 mi N of Hoosac
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
47.300, -109.850

Wind gust of 50 kts/58mph measured and reported.

Thunderstorm Wind, Chouteau

When
June 27, 4:44 PM MST
Where
Chouteau County, 0.46 mi E of Big Sandy
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
48.180, -110.110

Measured wind gust of 67 kts.

Thunderstorm Wind, Fergus

When
June 27, 4:49 PM MST
Where
Fergus County, 7.77 mi WNW of Moulton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.380, -109.490

Estimated gust of 52 kts.

Thunderstorm Wind, Fergus

When
June 27, 4:49 PM MST
Where
Fergus County, 5.83 mi WNW of Winifred Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.590, -109.490

Measured wind gust of 51 kts.

Thunderstorm Wind, Hill

When
June 27, 4:55 PM MST
Where
Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.540, -109.760

Measured wind gust of 50 kts.

Thunderstorm Wind, Hill

When
June 27, 4:55 PM MST
Where
Hill County, 1.38 mi N of (Hvr)havre City-Co A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
48.550, -109.770

Havre AP khvr asos station.

Thunderstorm Wind, Blaine

When
June 27, 5:30 PM MST
Where
Blaine County, 9.18 mi SW of Chinook Hebbelman Ar
Measured
60 kt (69 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.440, -109.230

Measured wind gust of 60 kts. Time estimated from radar.

Thunderstorm Wind, Blaine

When
June 27, 5:35 PM MST
Where
Blaine County, 4.92 mi S of Chinook
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.510, -109.210

Spotter reports at least on tree down partially blocking a road south of Chinook.

Hail, Blaine

When
June 27, 5:40 PM MST
Where
Blaine County, 14.54 mi N of Adams Siding
Measured
2.5 in hail
Reported by
Public
Coordinates
48.810, -109.350

Measured north of Chinook near the Canadian border. Storm is showing signs of rotation with wall cloud, but not dropping anything at the moment. Truck windshield damaged.

Thunderstorm Wind, Blaine

When
June 27, 5:48 PM MST
Where
Blaine County, 0.69 mi N of Chinook
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
48.590, -109.230

Wind gust measured 54 kts.

Thunderstorm Wind, Blaine

When
June 27, 6:00 PM MST
Where
Blaine County, 1.66 mi NNW of Chinook
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.600, -109.250

Measured wind gust of 50 kts at awos station ks71 Chinook Apt.

Thunderstorm Wind, Blaine

When
June 27, 6:04 PM MST
Where
Blaine County, 1.15 mi SW of Ft Belknap Agency
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.470, -108.770

Electricity outage occurred.

Thunderstorm Wind, Blaine

When
June 27, 6:18 PM MST
Where
Blaine County, 12.51 mi S of Ft Belknap Agency
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
48.300, -108.720

Measured wind gust of 64 kts at mesonet station fblm8 Fort Belknap raws.

Thunderstorm Wind, Blaine

When
June 27, 6:25 PM MST
Where
Blaine County, 4.7 mi NW of Turner
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
48.900, -108.470

Aerial photo and damage indicate a macroburst went through this region. Damage path was over 5 miles long. Wind Speed estimated between 70 and 90 mph. New mobile home windows bowed in. Insulation pulled out under roof. 12 large T.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyThe tornado archive for Montana, 2019Warnings in Montana, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 836521, 836508, 836522, 836509, 836510, 836523, 836515, 836524, 836511, 836525, 836526, 836514, 836512, 836527, 836528, 836529, 836530, 836531, 836532, 836533, 836534, 836516, 836513, 836535, 836536, 836518, 836537, 836520.